Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 97, NWS New Orleans, LA

May 11, 2009Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 11, 2009, 5:30 PM CDT for Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2009, 5:30 PM CDT (22:30 UTC)
Expired
May 11, 2009, 6:30 PM CDT
In force
60 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Tangipahoa Parish, LA, Washington Parish, LA

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:07 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 11, 3:07 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CDT MON MAY 11 2009

.SYNOPSIS...
WEAK SURFACE BOUNDARY NOTED TO THE NORTH OF INTERSTATES 10 AND 12.
HAVE OBSERVED ISOLATED CONVECTION OVER COASTAL MISSISSIPPI WITH
THIS BOUNDARY. MORE SIGNIFICANT...AT LEAST FOR NOW...AREA OF
CONVECTION IS OVER WESTERN AND NORTHERN LOUISIANA FROM NEAR MONROE
TO NORTH OF LAKE CHARLES...AND MOVING EASTWARD. TEMPERATURES
GENERALLY IN MIDDLE AND UPPER 80S WITH DEW POINTS IN THE 60S.

MINOR INTEREST...BUT NOT OF MAJOR METEOROLOGICAL SIGNIFICANCE...IS THE
FACT THAT SURFACE WINDS HAVE ACTUALLY BEEN LIGHT ENOUGH TODAY TO ALLOW
THE DEVELOPMENT OF A LAKE BREEZE OFF OF LAKE PONTCHARTRAIN...AS
REFLECTED BY WIND DIRECTIONS AT MSY...NEW AND ASD ALL BEING DOWNWIND
FROM THE LAKE.
&&

.SHORT TERM...
MAIN FORECAST PROBLEM WILL BE CHANCES FOR CONVECTION. AT CURRENT
PACE...CONVECTION TO OUR WEST SHOULD MOVE INTO OUR AREA CLOSE TO
SUNSET...REACHING BATON ROUGE AROUND 01Z. QUESTION IS WHAT THE
EFFECT OF THE LOSS OF SURFACE HEATING WILL HAVE ON THE CONVECTION.
STRONGEST CONVECTION APPEARS TO BE WITH THE SOUTHERN END OF THE
LINE...WHICH SHOULD SINK SOUTHWARD INTO THE GULF. SPC ISSUING
SEVERE BOX FOR EXTREME WESTERN PORTION CWA UNTIL 01Z. FOR
NOW...WILL KEEP POPS IN CHANCE RANGE...BUT RESERVE THE RIGHT TO
BUMP THEM HIGHER BEFORE PRESS TIME.

BOUNDARY WILL REMAIN IN THE AREA TOMORROW BEFORE LIFTING NORTHWARD.
EXPECT A REPLAY TOMORROW OF TODAYS CONVECTIVE DEVELOPMENT...WITH
POPS MAINLY IN CHANCE RANGE. AFTER THAT...POPS DROP OUT OF SHORT
TERM FORECAST. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SHORT
TERM PORTION OF FORECAST. 35
&&

.LONG TERM...
WEAK UPPER RIDGE WILL CENTER ALONG THE EAST COAST...ALLOWING
MOISTURE TO RETURN FOR THE END OF THE WEEK. THIS WILL PERMIT THE
DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION DURING THE HEAT OF
THE DAY FRIDAY AND SATURDAY. MEDIUM RANGE MODELS BRING A FRONT
INTO THE AREA FOR SUNDAY...AND MOVE IT THROUGH THE AREA. POPS WILL
BE A LITTLE HIGHER SUNDAY THAN FRIDAY AND SATURDAY.

THE MODELS HAVE NOT HAD STRONG CONTINUITY IN THE LAST 24 HOURS WITH
THE LARGE SCALE FEATURES OVER OUR AREA...SO FORECAST CONTINUITY
BEYOND SUNDAY IS SOMEWHAT QUESTIONABLE. COOLING SEEN IN MEX
GUIDANCE FOR MONDAY AND TUESDAY MAY BE A LITTLE OVERDONE...SO...WHILE
LOWERING FORECAST TEMPS FOR THAT PERIOD...WILL NOT GO QUITE AS LOW
AS MEX GUIDANCE. 35
&&

.AVIATION...
BIGGEST CONCERN IN THE FIRST 6-8 HRS WILL BE CONVECTION. ISLTD TO
SCT CONVECTION WILL CONTINUE TO DEVELOP/MOVE ALONG A WEAK BOUNDARY
STRETCHING FROM POE TWRDS GPT. OUTSIDE OF THAT VFR CONDITIONS WILL
REMAIN IN PLACE UNTIL AFTER MIDNIGHT. AT THAT POINT MVFR CIGS AND
VISBIES WILL START TO DEVELOP WITH CIGS POSSIBLY DOWN TO 1500 FT.
VISBIES SHOULD MAINLY REMAIN ABV 4SM. WINDS WILL GENERALLY BE
LIGHT AND VARIABLE THROUGH THE NIGHT AND INTO TOMORROW AS OUR WEAK
BOUNDARY MOVES INTO THE AREA AND THEN BECOMES DIFFUSE. /CAB/
&&

.MARINE...LIGHT AND VARIABLE WINDS WILL CONTINUE THROUGH THE NIGHT
AND EARLY TOMORROW BEFORE HIGH PRESSURE PUSHES OVER THE ERN SEABOARD
CAUING ONSHORE TO RETURN...PERSISTING THROUGH THE REST OF THE WEEK.
WINDS WILL GENERALLY REMAIN CALM BUT COULD APPROACH EXERCISE CAUTION
BY THE END OF THE WEEK. SEAS WILL ALSO MAINLY RANGE FROM 1-4FT.
/CAB/
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  86  68  87 /  40  40  10  10
BTR  69  88  70  89 /  30  30  10  10
MSY  71  87  72  86 /  30  30  10  10
GPT  70  85  70  83 /  30  50  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 11, 3:28 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 PM CDT MON MAY 11 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-122030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
328 PM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS EVENING AND OVERNIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE EARLY
EVENING HOURS. A FEW STORMS MAY BECOME SEVERE WITH HAIL AND
DAMAGING WINDS. THE MAIN THREAT AREA WILL BE WEST OF A LINE FROM
MCCOMB...TO BATON ROUGE...TO PLAQUEMINE...WHERE A SEVERE
THUNDERSTORM WATCH WILL BE IN EFFECT UNTIL 8 PM CDT.

RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ON THE
MISSISSIPPI RIVER AT RED RIVER LANDING. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT
BATON ROUGE ON THURSDAY MAY 14TH...AND CONTINUE ABOVE FLOOD STAGE
AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS OBSERVING ANY SEVERE WEATHER SHOULD PASS ON ANY REPORTS
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 11, 3:32 PM CDT, 1 hour 58 minutes before
MSZ081-082-112130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT MON MAY 11 2009

A STRONG THUNDERSTORM HAS DEVELOPED OVER EAST CENTRAL HARRISON
COUNTY THIS AFTERNOON. THIS STORM WAS DRIFTING SOUTHEAST AT 5 MILES
AN HOUR. PEA SIZED HAIL...GUSTY WINDS UP TO 40 MILES AN HOUR...HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL OCCUR NORTHWEST OF
BILOXI THROUGH 4 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 11, 3:46 PM CDT, 1 hour 44 minutes before
MSZ081-082-112130-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
346 PM CDT MON MAY 11 2009

A STRONG THUNDERSTORM HAS DEVELOPED OVER EAST CENTRAL HARRISON
COUNTY THIS AFTERNOON. THIS STORM WAS DRIFTING SOUTHEAST AT 5 MILES
AN HOUR. PEA SIZED HAIL...GUSTY WINDS UP TO 40 MILES AN HOUR...HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL OCCUR NORTHWEST OF
BILOXI THROUGH 4 PM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 11, 4:11 PM CDT, 1 hour 19 minutes before
MSZ069-070-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 PM CDT MON MAY 11 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING PIKE
COUNTY...AMITE COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES SOUTHEAST OF LIBERTY...OR
ABOUT 5 MILES NORTH OF GILLSBERG...MOVING SOUTHEAST AT 5 TO 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  GILLSBERG BY 420 PM...
  OSYKA BY 515 PM...

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

IN ADDITION...ANOTHER THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR
40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 11, 4:45 PM CDT, 45 minutes before
LAZ038-MSZ069-070-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT MON MAY 11 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING NORTHERN
TANGIPAHOA PARISH...PIKE COUNTY...AMITE COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHWEST AND WEST PARTS OF
PIKE COUNTY...MOVING EAST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  7 MILES SOUTH OF MCCOMB AIRPORT BY 500 PM...
  MAGNOLIA BY 510 PM...
  OSYKA BY 530 PM...

DUE TO THE SLOW MOVEMENT AND REDEVELOPMENT OF STORMS...RAINFALL
AMOUNTS OF TWO TO THREE INCHES IN A SHORT PERIOD OF TIME...RESULTING
IN PONDING OF WATER AROUND LOW LYING ROADWAYS AND STREET FLOODING.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

IN ADDITION...ANOTHER THREAT FROM THESE STORMS IS WIND GUSTS TO
NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED
SMALL OBJECTS. ALSO...DIME SIZED HAIL WILL ACCOMPANY THE STRONGEST
STORMS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY
EVENING FOR PIKE AND AMITE COUNTIES.
Special weather statement, May 11, 4:54 PM CDT, 36 minutes before
MSZ080>082-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
454 PM CDT MON MAY 11 2009

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING THE
NORTHERN PORTIONS OF HANCOCK...JACKSON AND HARRISON COUNTIES...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHERN PORTIONS OF
HANCOCK...JACKSON AND HARRISON COUNTIES. THESE THUNDERSTORMS WERE
DRIFTING SOUTHEAST.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES
IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:44 PM CDTSpecial Marine WarningLIX91 min
May 11, 5:54 PM CDTSevere Thunderstorm WarningLIXSaint Tammany66 min
May 11, 6:22 PM CDTSevere Thunderstorm WarningLIXTangipahoa53 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.